Michigan, 2007

Tornado and Hail in Michigan, July 10, 2007

July 10, 2007 · NWS APX · 9 events in 5 counties and zones

A line of thunderstorms, well ahead of a cold front, advanced out of Wisconsin and across Lake Michigan. The line produced a few spots of wind damage in Northern Lower Michigan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$78,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A line of thunderstorms, well ahead of a cold front, advanced out of Wisconsin and across Lake Michigan. The line produced a few spots of wind damage in Northern Lower Michigan. Showers along the front itself managed to produce a waterspout on Torch Lake.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 10, 1:43 PM EST, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 10, 1:43 PM EST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
243 PM EDT TUE JUL 10 2007

.DISCUSSION...STRONG SHORTWAVE AND ASSOCIATED COLD FRONT WILL BE
MOVING ACROSS COUNTY WARNING AREA TONIGHT. COLD FRONT CURRENTLY
MOVING ACROSS WEST UPPER MICHIGAN AND INTO CENTRAL WISCONSIN.
CURRENT MOVEMENT WILL BRING IT INTO EASTERN UPPER MICHIGAN AND
NORTHWEST LOWER MICHIGAN AROUND 6 PM ET...THEN MOVING ACROSS OUR
FORECAST AREA...EXITING TO THE SOUTHEAST BY MIDNIGHT.

INCREASE IN MOISTURE ADVECTION OCCURRING ACROSS OUR SOUTHERN PART OF
CWA AS DEW POINTS IN THE MID 60S REPORTED AT 17Z.  70 DEGREE DEW
POINTS FARTHER TO THE SOUTH AND SOUTHWEST.

ACTIVE WEATHER EXPECTED TO BE ONGOING FOR THIS AFTERNOONS FORECAST
PACKAGE. MODELS AND MODEL SOUNDINGS CONTINUE TO SHOW BEST DYNAMICS
MOVING ACROSS NORTHERN PART OF CWA...WHERE HIGHEST BULK SHEAR OF 60+
KNOTS AND BULK RICHARDSON NUMBERS ARE BETWEEN 10-45. CAPES MAY BE
LIMITED ACROSS THE NORTH AS INCREASING CLOUDS ARE EXPECTED ALONG
WITH LOWER DEW POINTS IN THE LOW TO MID 60S.

ACROSS SOUTHERN HALF OF FORECAST AREA...MORE SUNSHINE HIGHER DEW
POINTS EXPECTED TO PRODUCE MLCAPES OVER 2300 J/KG... WITH LIFTING
INDEXS OF -4 TO -6. UPPER WIND LINEAR PATTERN MORE CONDUCIVE TO
SQUALL LINE DEVELOPMENT ASSOCIATED WITH COLD FRONT. WILL NEED TO
KEEP AN EYE ON THE PRE FRONTAL CONVECTIVE LINE DEVELOPING SOUTH OF
GREEN BAY AND STARTING TO MOVE OUT INTO LAKE MICHIGAN.

MAIN THREAT WILL BE DAMAGING WINDS THIS EVENING. CANT RULE OUT
ISOLATED SUPERCELL ACROSS THE NORTH HALF OF FORECAST AREA THIS
EVENING.

WILL END PRECIPITATION ACROSS THE NORTHWEST BY 03Z...THEN ACROSS THE
SOUTHEAST COUNTIES BY MORNING.  SOME WRAP AROUND MOISTURE AND
RAINSHOWERS EXPECTED ACROSS EASTERN UPPER MICHIGAN BY MORNING.

HAVE MORE CLOSELY FOLLOWED THE COOLER MET TEMPERATURES.

CAMPBELL

LONG TERM (WEDNESDAY THROUGH TUESDAY)...WELL ADVERTISED...HIGHLY
ANOMALOUS...WINTER-LIKE POSITIVE PNA PATTERN ALREADY IN THE PROCESS
OF UNFOLDING AS VIGOROUS NORTHERN STREAM SHORTWAVES...ONE DROPPING
ACROSS NORTHERN MINNESOTA WITH ANOTHER DIGGING INTO THE GULF OF
ALASKA...BEGIN THE AMPLIFICATION PROCESS. CONSEQUENTLY...EXPECT
NORTHERN MICHIGAN TO REMAIN ENTRENCHED IN DEEP NORTHWEST FLOW ON
DOWNSTREAM SIDE OF WESTERN NOAM RIDGE AXIS...WHICH IS PROGGED TO
EXTEND WELL NORTH INTO THE NORTHWEST TERRITORIES. TIMING OF
REINFORCING SHORTWAVES...AND ASSOCIATED SHOWER AND THUNDERSTORM
THREAT...DROPPING SOUTHEAST ACROSS THE NORTHERN LAKES REMAINS THE
FORECAST CHALLENGE FOR THIS UNSEASONABLY COOL LONG TERM FORECAST
PACKAGE.

WEDNESDAY...CAA NORTHWEST FLOW RAMPS UP BEHIND TUESDAY NIGHTS COLD
FRONTAL PASSAGE...DROPPING 850MB TEMPERATURES TO THE MID TO UPPER
SINGLE DIGITS BY EVENING. NORTHERN PLAINS POTENT SHORTWAVE LAGS
SURFACE FRONT BY SEVERAL HOURS...WITH EVENTUAL PASSAGE DURING THE
MORNING HOURS. WILL CONTINUE CHANCE POPS FOR SHOWERS DURING THE
MORNING ACROSS EASTERN UPPER MICHIGAN IN VICINITY OF BETTER MID
LEVEL DYNAMICS AND MOISTURE. ALL IN ALL...LIKE PREVIOUS FORECASTER
MENTIONED...EXPECT A DAY MORE REMINISCENT OF EARLY FALL WITH HIGHS IN
THE 60S FOR MOST AREAS UNDER GUSTY NORTHWEST WINDS.

WEDNESDAY NIGHT...FIRST IN THE SERIES OF SHORTWAVES ROTATING
SOUTHEAST AROUND PARENT CLOSED HUDSON BAY/JAMES BAY MID LEVEL LOW
CROSSES THE NORTHERN LAKES. HOWEVER...OVERNIGHT TIMING AND
RELATIVELY LOW AMPLITUDE NATURE OF SHORTWAVE (WEAK DYNAMICS)
PRECLUDE INSERTION OF POPS AT THIS TIME (ALTHOUGH WOULDN/T BE
SURPRISED TO SEE A FEW SPRINKLES). CLOUD COVER AND WIND WILL KEEP
TEMPERATURES FROM DROPPING TO THEIR FULL POTENTIAL. STILL...A
RELATIVELY COOL NIGHT IN STORE FOR THE AREA WITH READINGS FALLING
INTO THE UPPER 40S TO LOW 50S.

THURSDAY AND THURSDAY NIGHT...MORE POTENT SHORTWAVE SET TO SWEEP
THROUGH THE AREA...BRINGING A RENEWED THREAT OF MORE SHOWERS. WILL
KEEP MENTION OF THUNDER CONFINED TO THURSDAY AFTERNOON AS POSSIBLE
DIURNAL DESTABILIZATION INCREASES CONVECTIVE POTENTIAL. CONDITIONS
DRY OUT LATER THURSDAY NIGHT AS SUBSIDENCE OVERSPREADS THE AREA
BEHIND DEPARTING SHORTWAVE. 850MB TEMPERATURES REMAINING IN THE MID
TO UPPER SINGLE DIGITS INSURES READINGS AVERAGING A GOOD 10 TO 15
DEGREES BELOW MID JULY NORMALS...WITH EXPECTED HIGH TEMPERATURES
THURSDAY ONLY IN THE UPPER 60S TO LOW 70S AND LOWS THURSDAY NIGHT
MAINLY IN THE UPPER 40S (A LITTLE WARMER NEAR THE LAKE SHORES).

REST OF THE FORECAST (FRIDAY THROUGH TUESDAY)...PATTERN REMAINS
VIRTUALLY STATUS-QUO...WITH SOME SEMBLANCE OF DEAMPLIFICATION DURING
EARLY NEXT WEEK. STILL EXPECTING ADDITIONAL HARD TO TIME SHORTWAVES
TO TRAVERSE THE NORTHWEST FLOW...WITH EACH BRINGING AN ADDITIONAL
SHOWER AND THUNDERSTORM THREAT. RATHER THAN BROAD BRUSH CHANCE POPS
THROUGH THE EXTENDED TO ACCOUNT FOR TIMING UNCERTAINTIES...HAVE TRIED
TO PEG BEST POTENTIAL BASED OFF HPC GUIDANCE AND 00Z ECMWF MODEL PROGS
(PREFERRED MODEL BY LATEST HPC DISCUSSIONS). THUS...WILL INCLUDE
SHOWER AND STORM MENTION SATURDAY THROUGH SUNDAY AND AGAIN MONDAY.
ALTHOUGH CONDITIONS WILL REMAIN SEASONALLY COOL...EXPECT A SLOW
MODERATING TREND THROUGH THE PERIOD...MORE SO DUE TO AIRMASS
MODIFICATION THAN WAA. IN GENERAL...LOOK FOR UPPER 60 TO LOW 70 HIGH
TEMPERATURES ON FRIDAY TO APPROACH THE MID 70S TO LOW 80S BY
TUESDAY. OVERNIGHT LOWS WILL BE IN THE 50S THROUGH THE PERIOD.

MSB

&&

.AVIATION...ISSUED AT 153 PM
A STG STORM SYSTEM WILL MOV INTO WRN LAKE SUPERIOR
THIS AFTN...MOVING TO JAMES BAY ONTARIO ARND 12Z WED. THE ASSOCIATED
COLD FRONT LOCATED OVER ERN WIS THIS AFTN...WILL MOVE ONTO THE LAKE
MICHIGAN SHORELINE AROUND 00Z TONIGHT. THIS COLD FRONT WILL THEN MOVE
EAST AND EXIT INTO LAKE HURON AROUND 06Z TONIGHT. THUNDERSTORMS...
SOUTHWEST WINDS GUSTING TO 25KT...PERIODS OF HVY RAIN AND HAIL TO
ONE INCH CAN BE EXPECTED OVER NRN MI THIS AFTN AND EVE IN ADVANCE OF
THE FRONT. BEHIND THE COLD FRONT BTW 06Z AND 12Z WED WINDS WILL
BECOME WEST TO NORTHWEST 15 TO 20 KTS...WITH MVFR CIGS TO 30K FEET.
VFR CONDS ARE EXPECTED AFT 12Z WED OVR NRN MI.

SWR

&&

.APX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 10, 9:45 AM EST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1045 AM EDT TUE JUL 10 2007

LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-111000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
1045 AM EDT TUE JUL 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS...ASSOCIATED WITH A COLD FRONT...WILL BECOME MORE
NUMEROUS ACROSS THE NORTHERN LOWER MICHIGAN AND EASTERN UPPER
MICHIGAN AFTER 3 PM...THEN INCREASE ACROSS ALL OF NORTHERN MICHIGAN
THROUGH THE EVENING HOURS. THIS COLD FRONT WILL BE MOVING SOUTHEAST
OF THE FORECAST AREA SHORTLY AFTER MIDNIGHT. SOME OF THESE STORMS
MAY BE SEVERE...WITH THE BEST CHANCE OF SEVERE WEATHER BETWEEN 4 PM
AND MIDNIGHT. THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING
WINDS TO 70 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MUCH COOLER TEMPERATURES WILL SETTLE ACROSS THE OUTLOOK AREA
WEDNESDAY THROUGH SATURDAY WITH HIGH TEMPERATURES GENERALLY 5 TO
10 DEGREES BELOW NORMAL.

THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE AREA THURSDAY AND
AGAIN ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGERS...BE AWARE OF THE POTENTIAL FOR
SEVERE WEATHER LATE THIS AFTERNOON AND EVENING.  SPOTTER
ACTIVATION MAY BE REQUIRED.

JK/CAMPBELL

In the hours before

Local storm report, Jul 10, 11:42 AM EST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GAYLORD MI
1242 PM EDT TUE JUL 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     3 S GLADWIN             43.94N 84.49W
07/09/2007                   GLADWIN            MI   LAW ENFORCEMENT

            NUMEROUS TREES AND POWER LINES DOWN BETWEEN GLADWIN AND
            BEAVERTON.

0410 PM     TSTM WND DMG     STERLING                44.03N 84.02W
07/09/2007                   ARENAC             MI   LAW ENFORCEMENT

            NUMEROUS TREES DOWN. PENNY SIZE HAIL REPORTED AS WELL.

0410 PM     HAIL             STERLING                44.03N 84.02W
07/09/2007  E0.75 INCH       ARENAC             MI   LAW ENFORCEMENT

            NUMEROUS TREES ALSO REPORTED DOWN.

&&
A SLOW MOVING COLD FRONT MOVED ACROSS NORTHERN MICHIGAN
MONDAY...SPAWNING SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON
HOURS. THESE STORMS BECAME SEVERE AS THEY MOVED ACROSS GLADWIN AND
ARENAC COUNTIES...KNOCKING DOWN NUMEROUS TREES AND POWERLINES. HAIL
UP TO PENNY SIZE WAS ALSO REPORTED.

IN ADDITION TO THE DAMAGE...A WEAK UNCONFIRMED TORNADO WAS REPORTED
NEAR BEAVERTON. A NATIONAL WEATHER SERVICE STORM SURVEY IS CURRENTLY
BEING CONDUCTED WHICH WILL TAKE A CLOSER LOOK AT SOME OF THE DAMAGE
FROM THESE STORMS.

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED LATER THIS AFTERNOON
AND EVENING AS A POWERFUL COLD FRONT MOVES INTO NORTHERN MICHIGAN.
SEVERE STORMS ARE AGAIN POSSIBLE...WITH WINDS UP TO 70 MPH AND SMALL
HAIL.

KAS

The radar

The NCL Michigan radar (KAPX), 48 km away, was scanning. The volume nearest the first event began at 19:49 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Charlevoix

When
July 10, 2:50 PM EST
Where
Charlevoix County, 3 mi WNW of East Jordan
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
45.187, -85.177

A large tree was blown down.

Thunderstorm Wind, Emmet

When
July 10, 2:57 PM EST
Where
Emmet County, Petoskey
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
45.370, -84.930

A few trees and numerous tree limbs were downed. A car at the Petoskey post office was damaged by a falling tree.

Thunderstorm Wind, Emmet

When
July 10, 3:15 PM EST
Where
Emmet County, 4 mi ENE of Petoskey to 6 mi E of Petoskey
Measured
58 kt (67 mph) estimated gust
Property damage
$22,000
Reported by
Law Enforcement
Coordinates
45.392, -84.854

Many trees and power lines were downed, from the east end of Little Traverse Bay, extending inland a few miles. One car was crushed by a falling tree. A woman at Petoskey State Park was briefly trapped inside a motorhome.

Thunderstorm Wind, Antrim

When
July 10, 3:52 PM EST
Where
Antrim County, 2 mi N of Mancelona
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
44.929, -85.070

Trees were downed near Cinder Hill Road.

Thunderstorm Wind, Otsego

When
July 10, 4:10 PM EST to 4:12 PM EST
Where
Otsego County, 2 mi W of Gaylord to Gaylord
Measured
53 kt (61 mph) estimated gust
Property damage
$15,000
Reported by
Other Federal Agency
Coordinates
45.030, -84.721

Several trees were downed. One building was damaged by a falling tree, and a car on South Otsego Avenue near the library was also struck and damaged.

Hail, Otsego

When
July 10, 4:12 PM EST
Where
Otsego County, 2 mi W of Gaylord
Measured
0.75 in hail
Reported by
Other Federal Agency
Coordinates
45.030, -84.721

Thunderstorm Wind, Alpena

When
July 10, 5:01 PM EST
Where
Alpena County, 1 mi W of Ossineke
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.920, -83.440

Spotter estimated wind gust.

Thunderstorm Wind, Alpena

When
July 10, 5:13 PM EST to 5:18 PM EST
Where
Alpena County, (Apn)phelps Arpt Alp to 2 mi SW of Alpena
Measured
52 kt (60 mph) estimated gust
Property damage
$18,000
Reported by
Other Federal Agency
Coordinates
45.080, -83.570

A large tree was blown over at the Alpena Regional Airport. A large tree was downed onto a house on the southwest side of Alpena, along US-23.

Tornado, Antrim

When
July 10, 6:15 PM EST
Where
Antrim County, 1 mi SSW of Alden
Rating
EF0
Path length
0.1 mi
Path width
40 yd
Property damage
$4,000
Reported by
Public
Coordinates
44.867, -85.278

A waterspout, associated with some showers, came onshore as a weak tornado near the south end of Torch Lake. The waterspout tore up some docks, and downed a few tree limbs. It was estimated as a low-end EF0 tornado, with winds of around 65 mph. Note that it is not known where the waterspout initially touched down, as the waterspout was not observed until it was already moving onshore. The tornado dissipated almost immediately upon coming onshore.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2007Every state in 2007This day in weather historyThe tornado archive for Michigan, 2007Warnings in Michigan, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 50541, 50542, 50543, 50544, 50545, 50535, 50547, 50546, 50539.